More potentially contaminated drugs produced by a Massachusetts company linked to a national fungal meningitis outbreak are being recalled from 10 Middle Georgia health facilities, said Jennifer Jones, a North Central Health District spokeswoman.
All drugs produced by New England Compounding Center in Framington, Mass., have been recalled, according to an advisory issued Wednesday by the Centers for Disease Control and Prevention and the Food and Drug Administration.
Earlier this month, Forsyth Street Orthopaedic Ambulatory Surgery Center notified 184 patients that theyd received possibly tainted steroid injections.
Now, the Macon doctors office is making plans to notify patients who received three additional drugs being recalled, said Dr. Frank Kelly of the Forsyth Street facility.
The drugs include a medical dye and two injectable steroids administered since mid-May. The drugs typically are given to patients during nerve blocking procedures performed on the back, he said.
Kelly said the three drugs havent been found to be contaminated. The recall is a precaution.
Theyre just trying to be extra safe, he said.
A full list of the facilities that received products from the Massachusetts company was not released Wednesday.
Jones said the health districts epidemiologist was working Wednesday to notify the affected facilities.
A total 150 facilities in Georgia used drugs from New England Compounding Center, according to a news release issued by the Georgia Department of Public Health.
No cases of fungal meningitis have been confirmed in Georgia, although the outbreak has killed 19 people nationwide and infected 247, according to the release.
The CDC for now is advising doctors to follow up with patients administered any drug produced by the company after May 21, 2011, including drugs used during eye surgery and a solution used to induce cardiac muscle paralysis during heart surgery, according to the release.
Information from Telegraph archives was used in this report. To contact writer Amy Leigh Womack, call 744-4398.